Photo: Getty Images
Have you ever heard of gastroparesis?
First of all, it’s pronounced gas-tro-pah-REE-sus, and it’s a digestive disorder fairly well-known to diabetics, who seem to be the majority of sufferers.
In simple terms, gastroparesis means that the ability of the stomach to crush and pulverize food and propel it into the small intestine has been compromised somehow. Literally translated, gastroparesis means “stomach paralysis,” and without stomach contractions, normal digestion can’t take place.
The American College of Gastroenterology listed several possible causes: infections, endocrine disorders, autoimmune conditions, neuromuscular disease, certain cancer treatments; certain medications, including narcotics and some antidepressants; eating disorders like anorexia nervosa and bulimia, and injury to the vagus nerve during surgery on the esophagus, stomach or duodenum.
When should you be concerned? One common symptom is feeling full shortly after you start a meal. Along with that, you might feel bloating, stomach pain, heartburn or nausea, and you might regurgitate undigested food several hours after a meal. There might also be lack of appetite and unintended weight loss. But such symptoms could have a variety of causes, not necessarily gastroparesis.
Diabetics get gastroparesis when high blood sugar levels damage the vagus nerve, the mechanism that tells your stomach muscles when to contract.
As the ACG pointed out, a number of diagnostic tools are available these days, including upper endoscopy, in which a thin tube with a camera attached is fed into the stomach via the throat. Another method is to have patients swallow a tiny amount of radioactive material, then watch how it empties from the stomach. New to doctors’ toolboxes is a wireless capsule called a SmartPill that transmits information about the intestine to a receiver worn around the patient’s waist. The test takes up to six hours, and the pill leaves the body within 72 hours.
If gastroparesis is diagnosed, the first thing to evaluate is the medications you are taking and whether they are contributing to the problem.